A 28-year-old male named Frank is brought to the emergency department unconscious after being found by his roommate in their apartment. On physical examination, Frank is unresponsive, his breathing is slow, and he has pinpoint pupils. In addition, both his arms are covered in what looks like multiple needle tracks. Vital signs reveal a heart rate of 60 beats per minute, a respiratory rate of 7 breaths per minute, and a blood pressure of 90 over 60 millimeters of mercury.
A few days later, a 14-year-old female named Sarah is brought to your office by her worried mother. Sarah has been experiencing headaches that have increased in frequency over the past 6 months. Upon further questioning, the mother reveals that Sarah sometimes appears confused, with a clumsy gait, and has been sleeping less lately. On physical examination, you notice that Sarah's skin is dry and irritated around the mouth, and she has sores on the lips. You ask to have a private talk with Sarah, during which she admits to having sniffed glue and spray paint once or twice with a friend over the past few months.
Based on their initial presentation, both Frank and Sarah seem to have some form of depressant drug abuse, which specifically has led Frank to intoxication, while Sarah is experiencing withdrawal from it. Now, depressants are a class of drugs that depress bodily functions by reducing the activity of various excitatory neuronal pathways in the brain. Some high yield depressants include alcohol, as well as opioids, barbiturates, benzodiazepines, and inhalants like spray paints and glue.
For your exams, remember that intoxication with a depressant can result in various symptoms, including mood elevation, a decrease in anxiety, and behavioral disinhibition, which refers to a disregard for social rules that leads to inappropriate, impulsive, or even aggressive behavior. Another high yield fact is that depressants can lead to sedation, and even central nervous system or CNS and respiratory depression, which is when the respiratory center in the medulla is suppressed, to the point where a person may simply stop breathing. Over time, the body gets used to the depressant and develops dependence on it. As a result, when the individual suddenly stops using it, they may experience withdrawal symptoms, which include anxiety, tremors, seizures, and insomnia.